Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Lubbock, TX

February 8, 200812 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 8, 2008, 9:49 AM CST for 12 counties in Texas. It took effect at Feb 8, 2008, 10:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2008, 9:49 AM CST (15:49 UTC)
In effect from
Feb 8, 2008, 10:00 AM CST
Expired
Feb 8, 2008, 3:12 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Crosby County, TX, Dickens County, TX, Garza County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 081549
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
949 AM CST FRI FEB 8 2008

TXZ033>044-082200-
/O.NEW.KLUB.FW.W.0008.080208T1600Z-080208T2200Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
949 AM CST FRI FEB 8 2008

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON 
FOR WINDS IN EXCESS OF 20 MPH AT THE 20 FOOT LEVEL...RELATIVE 
HUMIDITY VALUES AT OR BELOW 15 PERCENT AND A HIGH FIRE DANGER
ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

A POTENT STORM SYSTEM PASSING ACROSS THE TEXAS PANHANDLE TODAY
WILL BRING GUSTY NORTHWESTERLY WINDS...WARM TEMPERATURES AND DRY
CONDITIONS TO THE SOUTH PLAINS AND ROLLING PLAINS THROUGH THE
MIDDLE OF THIS AFTERNOON. THE COMBINATION WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTH
ROLLING PLAINS. THE WINDS WILL BEGIN TO DECREASE TOWARD LATE
AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 082112
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
312 PM CST FRI FEB 8 2008

TXZ033>044-082215-
/O.CAN.KLUB.FW.W.0008.000000T0000Z-080208T2200Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
312 PM CST FRI FEB 8 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH RELATIVE HUMIDITY VALUES REMAIN BELOW 15 PERCENT ACROSS
THE SOUTHWEST SOUTH PLAINS...WINDS HAVE DECREASED BELOW 20 MPH AT
20 FT. GIVEN THAT WINDS WILL CONTINUE TO DECREASE THROUGH THE
REMAINDER OF THE AFTERNOON...THE RED FLAG WARNING IS CANCELLED.
STILL...AN ELEVATED FIRE DANGER WILL CONTINUE FOR THE NEXT COUPLE
OF HOURS OVER THE EXTREME SOUTHWEST SOUTH PLAINS GIVEN THE DRY
AND BREEZY CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 8, 4:46 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Feb 8, 4:46 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
446 AM CST FRI FEB 8 2008

.SHORT TERM...
ANOTHER SHORT WAVE WILL MOVE QUICKLY SOUTHEAST OUT OF THE ROCKIES
AND SKIRT THE TEXAS PANHANDLE AND NRN SPLNS TODAY. A FAIRLY STRONG
MID-LVL JETMAX WILL CROSS THE FA IN CONJUNCTION WITH THIS SYSTEM. AT
THE SFC...LOW/TROUGH IS LOCATED ACROSS SW KS/NRN OK THIS MORNING
STRETCHING BACK SW THROUGH THE SPLNS...WITH A WEAK COLD FRONT
LOCATED FROM NW KS INTO NRN NM. AS THE FRONT/TROUGH MOVES ACROSS THE
AREA...WINDY CONDITIONS ARE EXPECTED TO DEVELOP THIS MORNING.
GUIDANCE INDICATES THAT WIND SPEEDS SHOULD INCREASE TO THE 20 TO 30
MPH RANGE...WITH GUSTS INTO THE 40S...BY LATE MORNING...WITH A
DECREASING TREND DURING THE AFTN AS GRADIENTS RELAX AND MID-LEVEL
SPEEDMAX MOVES OFF EAST. ANY CAA BEHIND THE FRONT SHOULD BE OFFSET
BY DOWNSLOPE WARMING...AND HIGH TEMPS TODAY ARE EXPECTED TO BE
SEVERAL DEGREES WARMER THAN THU...ESPECIALLY ACROSS THE SE.

SFC RIDGING BRIEFLY BUILDS INTO THE REGION THIS EVENING BRINGING
LIGHT WINDS. WITH MOSTLY CLEAR SKIES AND DRY AIR OVERNIGHT LOW TEMPS
SHOULD BE AT LEAST A FEW DEGREES COOLER EARLY SAT MORN THAT THIS
MORNING.

.LONG TERM...
THE MOST NOTABLE CHANGES MADE IN THE LONG TERM FORECAST/GRIDS
INCLUDE THE ADDITION OF LOW ORDER POPS LATE MONDAY/EARLY TUESDAY.

MODERATE NORTHWEST FLOW ALOFT WILL TRANSITION TOWARD FLAT RIDGING/
NEAR ZONAL FLOW OVER THE SOUTHERN ROCKIES EARLY SUNDAY. WITH LEE
TROUGHING WELL-ESTABLISHED...THIS WILL PROMOTE DAYTIME TEMPERATURES
WELL ABOVE SEASONAL AVERAGES THROUGH MONDAY.

AN UPCOMING PATTERN SHIFT IS EVIDENT BY LATE MONDAY...HOWEVER...AS A
NORTHERN STREAM SHORTWAVE TROUGH IS EXPECTED TO AMPLIFY AND
PROPAGATE SOUTHEASTWARD TOWARD THE SOUTHERN ROCKIES/PLAINS. MEDIUM
RANGE SOLUTIONS ARE NOT IN FULL AGREEMENT IN DEPICTING THIS FEATURE.
FOR INSTANCE...THE GFS INDICATES A SLOWER/MORE AMPLIFIED SYSTEM AND
THE ECMF SHOWS A MORE OPEN/PROGRESSIVE WAVE. RECENTLY...SIMILAR
SYSTEMS HAVE VERIFIED TO RESEMBLE DEEPER SOLUTIONS AND HAVE RESULTED
IN LIGHT PRECIPITATION FOR THE EXTREME SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS. GIVEN CURRENT MODEL DEPICTIONS WE BELIEVE
SLIGHT CHANCE/LOW ORDER POPS ARE WARRANTED FOR THE NORTHEAST HALF OF
THE AREA...BUT MORE NOTEWORTHY RAIN/SNOW CHANCES APPEAR UNJUSTIFIED
ATTM GIVEN NOTED DESCREPENCIES IN THE SOLUTIONS. THUS WILL INTRODUCE
A SLIGHT CHANCE OF RAIN SHOWERS FOR THE EASTERN ROLLING PLAINS
MONDAY EVENING GIVEN THE DEPICTED MAGNITUDE OF WAA/MOISTURE RETURN
IN ADVANCE OF THE APPROACHING UA FEATURE...AND WILL DRAW MORE
WIDESPREAD BUT SIMILARLY LOW POPS FOR LIGHT SNOW/RAIN SHOWERS OVER
THE NORTHERN FA THROUGH TUESDAY MORNING. THIS AS A COLD FRONT SWEEPS
SOUTH AND THE MID/UPPER LEVEL TROUGH TRANSLATES EASTWARD IN
PROXIMITY TO THE REGION. HAVE NUDGED AFTERNOON TEMP MAXIMA DOWN IN
THE WAKE OF THE FRONT TUESDAY...BUT A QUICK MODERATION SEEMS IN
ORDER BY WEDNESDAY AS SHORTWAVE RIDGING IN THE WAKE OF THE PASSING
SYSTEM TRANSITIONS TOWARD INCREASINGLY SOUTHWESTERLY FLOW.

DESPITE THIS LOW PROBABILITY OF PRECIPITATION LATE MONDAY/EARLY
TUESDAY...IT IS IMPORTANT TO NOTE THAT PRECIP /IF ANY/ WILL BE LIGHT
AND THE LIKELIHOOD OF MEANINGFUL/WETTING MOISTURE REMAINS LOW. TEMPS
ALSO WILL CONTINUE TO AVERAGE NEAR OR ABOVE SEASONAL NORMS THROUGH
THE PERIOD.

&&

.FIRE WEATHER...
GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY MID
TO LATE MORNING. SUSTAINED WIND SPEEDS WILL APPROACH 20 MPH AT THE
20 FOOT LEVEL. IN ADDITION...TEMPERATURES WILL RISE INTO THE 60S
ACROSS MUCH OF THE AREA BY THE AFTERNOON. THE WARM TEMPS WILL COMBINE WITH
DRY AIR TO PRODUCE RH VALUES IN THE LOWER TEENS...MAINLY ACROSS THE
SRN HALF OF THE AREA. THUS AN ELEVATED FIRE DANGER IS EXPECTED
TODAY. THE WIND SPEEDS ARE EXPECTED TO DIMINISH DURING THE AFTN
HRS...PRODUCING UNCERTAINTY WHETHER OR NOT RED FLAG CONDITIONS WILL
BE MET FOR A SUFFICIENT DURATION TO WARRANT A RED FLAG WARNING. AN
SPS WILL BE ISSUED TO HIGHLIGHT MARGINAL CONDITIONS...AND THE
CONDITIONS WILL BE MONITORED CLOSELY FOR A POTENTIAL UPGRADE TO A
RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  29  65  27  67 /   0   0   0   0   0
TULIA         57  28  64  27  65 /   0   0   0   0   0
PLAINVIEW     59  29  64  30  66 /   0   0   0   0   0
LEVELLAND     62  31  70  31  70 /   0   0   0   0   0
LUBBOCK       62  30  67  32  69 /   0   0   0   0   0
DENVER CITY   63  32  72  32  72 /   0   0   0   0   0
BROWNFIELD    64  32  70  32  71 /   0   0   0   0   0
CHILDRESS     63  31  65  32  65 /   0   0   0   0   0
SPUR          64  30  69  33  70 /   0   0   0   0  10
ASPERMONT     67  32  69  35  69 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/20
Hazardous weather outlook, Feb 8, 4:59 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
459 AM CST FRI FEB 8 2008

TXZ021>044-091100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
459 AM CST FRI FEB 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

BREEZY NORTHWEST WINDS AND VERY DRY AIR WILL RESULT IN SHORT-LIVED
CRITICAL WEATHER CONDITIONS FOR FIRE BEHAVIOR...ESPECIALLY FOR
LOCATIONS OVER THE SOUTHERN HALF OF THE SOUTH PLAINS AND ROLLING
PLAINS AROUND MIDDAY OR EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LOCAL AUTHORITIES AND FIRE MANAGEMENT OFFICIALS SHOULD BE AWARE OF
POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND MONITOR
FOR POSSIBLE UPDATES AND RED FLAG WARNINGS.

In the hours before

Special weather statement, Feb 8, 6:28 AM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 AM CST FRI FEB 8 2008

TXZ021>044-082100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
628 AM CST FRI FEB 8 2008

...ELEVATED FIRE DANGER TODAY...

WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA THIS MORNING AS A
STORM SYSTEM WITH STRONG WINDS ALOFT MOVES ACROSS THE SOUTHERN
PLAINS. WESTERLY WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE
INTO THE 20 TO 25 MPH RANGE BY MIDDAY WITH GUSTS INTO THE 40S.
WARM TEMPERATURES...PARTICULARLY ACROSS THE SOUTHERN PORTIONS OF
THE SOUTH PLAINS AND ROLLING PLAINS...AND DRY AIR WILL RESULT IN
RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT BY THIS AFTERNOON
ADDITIONALLY...VEGETATION REMAINS VERY DRY AND CONDUCIVE TO RAPID
FIRE SPREAD GIVEN IGNITION. THESE FACTORS WILL COMBINE TO INCREASE
THE POTENTIAL FOR RAPIDLY SPREADING WILDFIRES. PLAN NOW TO AVOID
ANY BURNING OR OTHER ACTIVITIES THAT MAY RESULT IN AN OPEN FLAME
OR SPARK. OBSERVE LOCAL FIRE BANS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 11:36 AM CSTWind AdvisoryLUBCochran, Hockley, Lubbock, Lynn, Terry, Yoakum3 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.